JudoForum.com: Glucosamine - JudoForum.com

Jump to content

Page 1 of 1
  • You cannot start a new topic
  • You cannot reply to this topic

Glucosamine Is it safe Rate Topic: -----

#1 User is offline   bigstu31s 

  • Judo Forum Ikkyu
  • Icon
  • View blog
  • Group: Special Members
  • Posts: 430
  • Joined: 09-January 07

Posted 18 September 2012 - 10:49 AM

I've been taking Glucosamine daily for a couple of years now but a friend of mine said you shouldn't take it continuously. Anyone here abel to give advice on this?
0

#2 User is offline   OldeEnglishD 

  • Judo Forum Yonkyu
  • Icon
  • Group: Full Members
  • Posts: 121
  • Joined: 08-January 11

Posted 18 September 2012 - 10:59 AM

Side Effects and Safety of Glucosamine


Most studies involving humans have found that short-term use of glucosamine is well-tolerated. Side effects may include drowsiness, headache, insomnia, and mild and temporary digestive complaints such as abdominal pain, poor appetite, nausea, heartburn, constipation, diarrhea, and vomiting. In rare human cases, the combination of glucosamine and chondroitin has been linked with temporarily elevated blood pressure and heart rate and palpitations.

Since glucosamine supplements may be made from shellfish, people with allergies to shellfish should avoid glucosamine unless it has been confirmed that it is from a non-shellfish source. The source of glucosamine is not required to be printed on the label, so it may require a phone call to the manufacturer.

There is some evidence suggesting that glucosamine, in doses used to treat osteoarthritis, may worsen blood sugar, insulin, and/or hemoglobin A1c (a test that measures how well blood sugar has been controlled during the previous three months) levels in people with diabetes or insulin resistance.

Theoretically, glucosamine may increase the risk of bleeding. People with bleeding disorders, those taking anti-clotting or anti-platelet medication, such as warfarin, clopidogrel, and Ticlid, or people taking supplements that may increase the risk of bleeding, such as garlic, ginkgo, vitamin E, or red clover, should not take glucosamine unless under the supervision of a healthcare provider.

The safety of glucosamine in pregnant or nursing women isn't known.


Found this on about.com.


I also read an article on Mayo clinic that did not mention side effects of use, but did grade glucosamine an "A" for knee osteoarthritis and a "B" for treating general osteoarthritis. All I know is I have been taking glucosomine for a year now and my knees don't click anymore when I get out of my chair, and my joints feel better now than they have in years.

This post has been edited by OldeEnglishD: 18 September 2012 - 11:00 AM

If you think, you are late. If you are late, you use strength. If you use strength, you tire. And if you tire, you die.
0

#3 User is offline   bigstu31s 

  • Judo Forum Ikkyu
  • Icon
  • View blog
  • Group: Special Members
  • Posts: 430
  • Joined: 09-January 07

Posted 18 September 2012 - 11:08 AM

View PostOldeEnglishD, on 18 September 2012 - 11:59 AM, said:

. All I know is I have been taking glucosomine for a year now and my knees don't click anymore when I get out of my chair, and my joints feel better now than they have in years.


Me too
0

#4 User is offline   stacey 

  • damnum absque injuria
  • Icon
  • View blog
  • Group: Special Members
  • Posts: 13,920
  • Joined: 28-August 06

Posted 18 September 2012 - 02:21 PM

I so SAMe. Glucosamine did nothing for me. It's a bit more expensive, but the feeling of ground glass in my knees is gone. If you need a sub, try it.
Disclaimer


Please note, the above provided information does not constitute legal advice but is written for entertainment purposes only. The author is not responsible should you pursue any of the above, and by reading the above, you agree to hold the author, the forum, and any and all other entity including but not limited to God harmless for any damage, monetary or otherwise, caused by your pursuit. Yadda Yadda....
0

#5 User is offline   rberry13 

  • Judo Forum Shodan
  • Icon
  • Group: Special Members
  • Posts: 789
  • Joined: 09-July 07

Posted 18 September 2012 - 10:57 PM

View PostOldeEnglishD, on 18 September 2012 - 06:59 AM, said:

In rare human cases, the combination of glucosamine and chondroitin has been linked with temporarily elevated blood pressure and heart rate and palpitations.

I don't know about the elevated BP being all that rare. I had problems with my BP while taking glucosamine chondroitin, and so have several of my friends and patients. The most extreme was 220/104 at rest, I had a 166/106 while on it...

Elevated BP may not be a common side effect of glucosamine supplementation, but it seems to occur often enough to warrant monitoring your BP to see if it's going to be an issue for you. Having said that, glucosamine worked great for me until I stopped taking it secondary to the above.
There is no end to training. Once you begin to feel that you are masters, you are no longer getting on the way you are to follow.
-Hagakure Bushido
0

#6 User is offline   Don-Felix 

  • Judo Forum Rokkyu
  • Icon
  • Group: Full Members
  • Posts: 13
  • Joined: 26-March 11

Posted 13 February 2013 - 04:20 PM

I realize this thread is a few months old, but I'd still like to add my two cents. As previous comments have stated, there are known side effects to Glucosamine (and chondroitine). It should be added that every medication that has some sort of benefit will invariable also have side effects.

The question I have is why you have been taking Glucosamine for a couple of years?

Glucosamine (ideally combined with chondroitine, lets call it G&C for now) is a good treatment option for joint pain especially as an alternative to NSAIDs. When comparing the G&C combination with NSAIDs, the side effect list doesn't look so scary anymore. Studies show that G&C is as good or better than NSAIDs (Ibuptofen etc.) at controlling joint pain while having less side effects. That being said, taking G&C for a couple of years seems to be more of an indicator that you are taking it with "prevention" in mind. Current studies with G&C show that there is no preventative benefit, so unless you have acute pain, I would refrain from wasting my money on those supplements (and risking the side effects of long term use). IF on the other hand, you've been taking G&C because you've been having symptoms for a couple of years, I think it's time to go see a doctor and maybe consider some other treatment options...

You can find more info and the sources and studies I mentioned here: Combat Athletes and Sports Health: Glucosamine

Cheers.
www.c-a-s-h.org
Combat Athletes & Sports Health
0

Page 1 of 1
  • You cannot start a new topic
  • You cannot reply to this topic